Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 53, NWS Lubbock, TX

May 24, 2002Cottle County, Motley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 24, 2002, 3:49 PM CDT for Cottle County, Motley County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2002, 3:49 PM CDT (20:49 UTC)
Expired
May 24, 2002, 4:45 PM CDT
In force
56 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

Counties Cottle County, TX, Motley County, TX

The radar

The Lubbock radar (KLBB), 126 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 423 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
423 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 242049
SVRLBB
TXC101-345-242145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CDT FRI MAY 24 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COTTLE COUNTY IN NORTHWEST TEXAS
  THIS INCLUDES PADUCAH...
  MOTLEY COUNTY IN NORTHWEST TEXAS

* UNTIL 445 PM CDT

* AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS 
  OR LARGER 15 MILES WEST OF DELWIN...OR ABOUT 12 MILES SOUTHEAST    
  OF MATADOR...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  DELWIN...
  PADUCAH...
  CEE VEE...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL
THE STORM HAS PASSED.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3384 10081 3384 10027 3431 10024 3431 10053

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:50 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 24, 11:50 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1150 AM CDT FRI MAY 24 2002

SURFACE ANALYSIS AT 16Z REVEALS COLD FRONT LOCATED FROM SOUTH OF
GAGE TO NEAR AMARILLO TO TUCUMCARI. FRONT SHOULD MOVE VERY LITTLE
THIS AFTERNOON DUE TO DEVELOPMENT OF SFC LOW NORTH OF LUBBOCK. TROF
AXIS WAS BISECTING CWFA...LOCATED FROM THE SOUTHEAST TX PANHANDLE
INTO THE PERMIAN BASIN...WHILE THE DRYLINE WAS LOCATED JUST EAST OF
THE TX/NM BORDER. WILL UPDATE ZONES TO REFLECT A VARIETY OF WIND
DIRECTIONS OCCURRING ACROSS THE CWFA DUE TO TROF AND SFC LOW.

VERY FAVORABLE CONDITIONS SETTING UP FOR SEVERE WEATHER LATER THIS
AFTERNOON AND EVENING...MAINLY OVER EASTERN SECTIONS OF THE AREA.
DRYLINE EXPECTED TO MIX NEAR I-27 CORRIDOR THIS AFTERNOON WITH
MAXIMUM CONVERGENCE TO OCCUR NEAR DRYLINE/TROF/FRONT INTERSECTION
BETWEEN TULIA AND CHILDRESS. SEE LATEST SWODY1 FROM SPC FOR DETAILS.

.LUB...NONE.

SGE

In the hours before

Special weather statement, May 24, 12:05 PM CDT, 3 hours 44 minutes before
TXZ021>044-241930-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1205 PM CDT FRI MAY 24 2002

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE
SOUTHEASTERN PANHANDLE AND THE LOW ROLLING PLAINS. THIS AREA
IS NEAR AND EAST OF A BRICE TO MATADOR TO ASPERMONT LINE.

THERE IS A SLIGHT RISK A SEVERE THUNDERSTORMS ACROSS THE CENTRAL
SOUTH PLAINS AND PORTIONS OF THE SOUTHERN PANHANDLE. THIS AREA IS
NEAR AND EAST OF A DIMMITT TO TAHOKA LINE.

LATE THIS MORNING A COLD FRONT WAS LOCATED ACROSS THE TEXAS
PANHANDLE NEAR A LINE FROM TUCUMCARI NEW MEXICO TO AMARILLO TO GAGE
OKLAHOMA. A TROUGH OF LOW PRESSURE WAS LOCATED FROM NEAR A QUITAQUE
TO TAHOKA LINE. THIS TROUGH WILL LIKELY BECOME THE EASTERN EXTENT OF
THE DRYLINE LATER THIS AFTERNOON. IN ADDITION...A LOW PRESSURE CENTER
IS EXPECTED TO STRENGTHEN SOMEWHERE BETWEEN LUBBOCK AND CHILDRESS
THIS AFTERNOON...STALLING THE PROGRESS OF THE FRONT AND KEEPING A
GOOD AMOUNT OF MOISTURE ACROSS THE LOW ROLLING PLAINS. FINALLY...A
STRONG UPPER LEVEL STORM SYSTEM MOVING ACROSS THE ROCKIES INTO THE
CENTRAL PLAINS WILL ENHANCE THE POSSIBILITY OF THUNDERSTORM
DEVELOPMENT.

THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS THE SOUTHEASTERN
PANHANDLE WHERE THE CONVERGENCE OF LOW LEVEL WINDS AND THE AMOUNT OF
LOW LEVEL MOISTURE WILL BE MAXIMIZED. ADDITIONAL THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE FURTHER SOUTH ALONG THE DRYLINE. EAST OF
THE DRYLINE...LOW LEVEL WINDS ARE EXPECTED TO REMAIN SOUTHEAST TO
SOUTH WHILE ATMOSPHERIC INSTABILITY WILL BE VERY HIGH. THESE FACTORS
WILL CONTRIBUTE TO THE LIKELIHOOD OF SEVERE WEATHER...INCLUDING LARGE
HAIL...DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES.

FURTHER WEST...ENOUGH MOISTURE AND INSTABILITY MAY BE PRESENT ALONG
OR BEHIND THE SOUTHWARD MOVING COLD FRONT LATER THIS EVENING FOR
THUNDERSTORM DEVELOPMENT ACROSS THE NORTHERN SOUTH PLAINS OR
SOUTHERN PANHANDLE. IF STORMS FORM IN THIS AREA...THEY ALSO WILL
HAVE SOME POTENTIAL FOR PRODUCING LARGE HAIL AND DAMAGING WINDS.
THESE THUNDERSTORMS WOULD MOVE SOUTH WITH THE FRONT EXPANDING THE
SEVERE POTENTIAL SOUTHWARD INTO THE SOUTH CENTRAL SOUTH PLAINS.

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.
Special weather statement, May 24, 2:49 PM CDT, 1 hour before
TXZ025-026-031-032-037-038-043-044-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
249 PM CDT FRI MAY 24 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH WHICH WILL BE
IN EFFECT UNTIL 900 PM FOR THE FOLLOWING COUNTIES...

CHILDRESS...COTTLE...DICKENS...HALL...KENT...KING...MOTLEY AND
STONEWALL.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS...AND LISTEN TO NOAA WEATHER RADIO...LOCAL
TELEVISION...OR RADIO FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:23 PM CDTSevere Thunderstorm WarningLUBChildress52 min
May 24, 3:28 PM CDTSevere Thunderstorm WarningLUBDickens47 min
May 24, 4:12 PM CDTSevere Thunderstorm WarningLUBChildress63 min
May 24, 4:15 PM CDTSevere Thunderstorm WarningLUBDickens45 min
May 24, 4:39 PM CDTSevere Thunderstorm WarningLUBKing66 min
May 24, 4:41 PM CDTSevere Thunderstorm WarningLUBCottle49 min
May 24, 4:44 PM CDTSevere Thunderstorm WarningLUBKent46 min
May 24, 5:06 PM CDTSevere Thunderstorm WarningLUBDickens24 min
May 24, 5:15 PM CDTSevere Thunderstorm WarningLUBChildress30 min
May 24, 5:17 PM CDTSevere Thunderstorm WarningLUBStonewall43 min
May 24, 5:21 PM CDTFlash Flood WarningLUBChildress114 min
May 24, 5:46 PM CDTSevere Thunderstorm WarningLUBKing44 min
May 24, 6:32 PM CDTSevere Thunderstorm WarningLUBCottle58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.